It’s very difficult to do this, to wait and wait for recovery long after withdrawal problems should have evaporated. The Ashton Manual says about 10 to 20% of sufferers go on to protracted withdrawal after 18 months. I’m at 29 months and still waving mildly but I have read of some who are suffering well beyond this time frame and continuing to wait patiently. Patience could also be looked upon as another way of accepting the situation and not fighting it. The persistence of symptoms after years of waiting can really try anyone’s patience but, if everyone heals eventually, then it must happen in its own time for each of us. Healing is not linear and the worst wave can occur before complete recovery.
When the symptoms continue, or new symptoms appear after the drug has been discontinued for two plus years, it’s so easy to try and search for an answer as to why. The truth is that nobody really knows what’s going on. I’ve added a new page ‘What’s Happening?’ to try and identify how the brain has been damaged and how it recovers but this can only be subjective. There just isn’t any research or any proof as to what’s occurring within the brain and why recovery from benzodiazepines takes so long. There’s also no evidence to locate who may suffer a protracted withdrawal although its generally accepted that very long term use and cold turkey from the drugs may cause a traumatic, longer recovery.
What to do when the waiting time goes on relentlessly? Obviously, for reassurance, any difficult and severe symptoms should be investigated by a good doctor. He will do the necessary tests to make sure that nothing else is going on to hinder recovery. If all is clear and it’s all just a slow process then somehow you have to get through until there is evidence that things are easing up. The best way to do this is to make you’re own recipe for surviving the bad times. If you meditate then do this often, listen to gentle music, watch comedy shows, use deep breathing techniques, whatever you know works for you. This is happening for me at the moment. I know I’m still waving and not 100% yet but much has improved. I still have to pace myself and need to build my strength up carefully or I’m quickly warned to ‘Go Slow’, by an increase in symptoms especially the anxiety and pain. I’m also still very over-reactive to stress and get angered by the small indiscretions of others! BUT I am healing and getting noticeably better every day.
In some ways this is the most difficult time. When in acute withdrawal at the beginning there is always the hope that this will be over quickly. As time progresses and the acute stage has ended then we expect to start healing. Of course we are but it may be hard to see if symptoms come back as bad as they were in acute phase and many, many months later. That’s when holding on and waiting patiently becomes the only way through. It will ease up but an increase in symptoms before it does seems to be common and can be very demoralizing. Once recovery sets in you will know it. Everything becomes much less intense until withdrawal becomes a minor inconvenience if we do too much or have too much stress. Even that will fade over time and all the patience of waiting it out and keeping strong will have been well worth it!
comments powered by Disqus.